Alert archive / North Carolina / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 75, NWS Blacksburg, VA

May 26, 2006Caswell County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at May 26, 2006, 7:27 PM EDT for Caswell County, North Carolina. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2006, 7:27 PM EDT (23:27 UTC)
Expired
May 26, 2006, 8:12 PM EDT
In force
45 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Caswell County, NC

The radar

The Raleigh/Durham radar (KRAX), 108 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 7:40 PM EDTHAIL 0.75Camp Springs, NC

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 3:53 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.5 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2006-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2006-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1378 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 262327
SVRRNK
NCC033-270030-
/O.NEW.KRNK.SV.W.0075.060526T2327Z-060527T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
727 PM EDT FRI MAY 26 2006

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CASWELL COUNTY IN NORTH CENTRAL NORTH CAROLINA

* UNTIL 830 PM EDT

* AT 723 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  WEST OF CAMP SPRINGS...OR ABOUT 6 MILES SOUTHEAST OF REIDSVILLE...
  AND MOVING EAST AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CAMP SPRINGS...
  JERICHO...
  BAYNES...
  PROSPECT HILL...
  LEASBURG...

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3636 7952 3625 7953 3624 7917 3640 7915

$$

DS
3 follow-up statements
000 
WWUS51 KRNK 262344
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
743 PM EDT FRI MAY 26 2006

NCC033-270030-
/O.CON.KRNK.SV.W.0075.000000T0000Z-060527T0030Z/
CASWELL NC-
743 PM EDT FRI MAY 26 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR SOUTHERN CASWELL COUNTY...

AT 740 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED NEAR JERICHO...MOVING EAST AT 40 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
BAYNES...HIGHTOWERS AND PROSPECT HILL

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
FRIDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA.

LAT...LON 3633 7947 3625 7946 3624 7917 3637 7916

$$

DS
000 
WWUS51 KRNK 262354
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
753 PM EDT FRI MAY 26 2006

NCC033-270030-
/O.CON.KRNK.SV.W.0075.000000T0000Z-060527T0030Z/
CASWELL NC-
753 PM EDT FRI MAY 26 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR SOUTHERN CASWELL COUNTY...

AT 749 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED NEAR BAYNES...OR ABOUT NEAR JERICHO...MOVING EAST AT 35 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
HIGHTOWERS AND PROSPECT HILL

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
FRIDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA.

LAT...LON 3633 7947 3625 7946 3624 7917 3637 7916

$$

DS
000 
WWUS51 KRNK 270012
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
811 PM EDT FRI MAY 26 2006

NCC033-270021-
/O.CAN.KRNK.SV.W.0075.000000T0000Z-060527T0030Z/
CASWELL NC-
811 PM EDT FRI MAY 26 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CASWELL COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS EXITED THE COUNTY. 
THEREFORE...THE WARNING HAS BEEN CANCELLED.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1 8 6 6...2 1 5...4 3 2 4.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
FRIDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA.

LAT...LON 3633 7947 3625 7946 3624 7917 3637 7916

$$

DS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:57 PM EDT, 4 hours 30 minutes earlier.

Area forecast discussion, May 26, 2:57 PM EDT, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
257 PM EDT FRI MAY 26 2006

.SHORT TERM /TONIGHT/...

SCATTERED CONVECTION FIRING UNDER UPR TROF AND AHEAD OF SFC FRONT
IN OH AND WV...AS WELL AS MORE ISOLD IN HEART OF
APPALACHIANS...AND ALSO WELL TO THE EAST IN LEE SFC TROF.
CONVECTION NEAR BLUE RIDGE EXPECTED TO MOVE EAST OF THE AREA BY
EVENING...THESE CELLS ARE MVG QUICKLY ALONG AT 30 MPH OR
MORE...WHILE MORE WIDESPREAD CONVECTION TO THE WEST WILL MOVE IN
LATER THIS AFTERNOON AND LINGER INTO THE EARLY EVENING HOURS...BUT
SINCE IT IS LARGELY DIURNALLY DRIVEN...AND WESTERLY FLOW UNDER
TROF WILL MAKE IT HARD TO GET EAST OF BLUE RDG...SO HAVE DECREASED
POPS QUICKLY IN THE EAST AFTER 01Z...AND LEAVING CHC UP IN WEST
UNTIL AFTER MIDNIGHT...TOOK OUT THUNDER AFTER MIDNIGHT AS WELL AS
SUBSIDENCE MOVES IN AT MID LEVELS. THINKING NW WINDS WILL STAY UP
ENOUGH OVERNIGHT TO PREVENT ANY FOG...BUT SOME PROTECTED
VALLEYS...SUCH AS GREENBRIER..COULD SEE LIGHT PATCHY FOG TOWARD
DAWN OF SKIES CLEAR SOME.

&&

.LONG TERM /SATURDAY THROUGH FRIDAY/...
REMOVED PCPN EARLY SATURDAY AS LOW LEVEL THETA-E RIDGE IS PUSHED
TO THE SOUTH AND MID LEVEL TROF AXIS IS EAST OF THE FORECAST AREA
BY 12Z. OTHERWISE...WITH DOWNSLOPING FLOW AND 1000-850MB
THICKENESS RIDGE OVER THE REGION...EXPECT TEMPS TO BE CLOSER TO
WARMER MAV NUMBERS FOR HIGHS.  DRY WEATHER SHOULD PERSIST THROUGH
THE WEEKEND...HOWEVER THE NAM ADVECTS LOW LEVEL THETA-E AXIS
INTO NORTHWEST NC BY LATE SUNDAY...HOWEVER WITH DEWPOINTS EXPECTED
TO BE IN THE UPPER 50S/LOWER 60S WILL KEEP FORECAST DRY.

FOR THE MONDAY THROUGH FRIDAY PERIOD...LEANED TOWARD THE MORE AMPLIFIED
ECMWF SOLUTION. WITH LARGE RIDGE IN PLACE DURING THE EARLY
PORTION OF THIS PERIOD...EXPECT DRY CONDITIONS WITH ABOVE NORMAL
TEMPERATURES. BIGGEST CHALLENGE WAS WHEN TO BEGIN CHANCE OF
PRECIPITATION. WEAKENING SHORTWAVE MOVING ACROSS THE WESTERN GREAT
LAKES LATE WEDNESDAY INTO THURSDAY WILL BREAK DOWN THE RIDGE AND
THUS ALLOW WIDELY SCATTERED PCPN TO DEVELOP ACROSS THE MOUNTAINS
LATE WED WITH A BETTER CHANCE THURSDAY AND FRIDAY WITH THE
APPROACH OF A SURFACE FRONTAL BOUNDARY.

&&

.AVIATION...
SCATTERED CONVECTION EXPECTED TO BREAK OUT REMAINDER OF AFTERNOON IN
ADVANCE OF SFC TROUGH. GUSTY WSW WINDS AS WELL.  SOME STORMS COULD
BE STRONG TO SEVERE...BUT THESE CONDITIONS WILL MOST LIKELY MISS TAF
SITES...SO HAVE NOT INCLUDED ANY TSTM GUSTS IN TAFS. HAIL MAY BE
BIGGEST THREAT IN WEST ANYWAY.  STORMS IN EAST MAY EVEN FORM TO THE
EAST OF LYH AND DAN...AND IF THAT TURNS OUT TO BE THE CASE...WILL
AMEND TO DOWNPLAY THREAT.  SOME IFR CONDITIONS POSSIBLE
OVERNIGHT...MAINLY AT BLF AS LOW LEVEL MSTR AND UPSLOPE FLOWWILL
KEEP CIGS QUITE LOW...MAYBE EVEN A FEW LINGERING SHWRS OR ISOLD
THUNDERSTORMS STILL POSSIBLE UNTIL MIDNIGHT OR SO IN THE WEST.
VFR ELSEWHERE OVERNIGHT AND INTO SATURDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

02/03/02
Hazardous weather outlook, May 26, 2:32 PM EDT, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
232 PM EDT FRI MAY 26 2006

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-WVZ
042>045-270900-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
232 PM EDT FRI MAY 26 2006

CORRECTED FOR MENTION OF SPOTTER ACTICATION REQUEST.

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
ACROSS MOST OF THE BLACKSBURG COUNTY WARNING AREA. A STRONG UPPER
LEVEL SYSTEM APPROACHING FROM THE WEST ALONG WILL HELP DESTABILIZE
THE ATMOSPHERE...AS WILL WARM AFTERNOON TEMPERATURES DESPITE QUITE
A BIT OF MORNING CLOUD COVER. BY MIDDAY SCATTERED THUNDERSTORMS
ARE EXPECTED TO FORM IN WEST VIRGINIA AND EASTERN KENTUCKY AHEAD
OF A COLD FRONT...AND WILL MOVE INTO FAR SOUTHEAST WEST VIRGINIA
AND WESTERN VIRGINIA LATER IN THE AFTERNOON. AT THE SAME
TIME...ADDITIONAL SCATTERED THUNDERSTORMS SHOULD FORM IN THE
PIEDMONT AREAS BUT THEN MOVE EAST OF THE AREA BY LATE AFTERNOON.
ISOLATED SEVERE WEATHER IS POSSIBLE IN BOTH THESE AREAS...WITH
HAIL REACHING PENNY SIZE OR LARGER ALONG WITH DAMAGING STRAIGHT-LINE
WINDS. ALONG AND IMMEDIATELY TO THE WEST OF THE BLUE RIDGE...THE
SEVERE WEATHER THREAT IS VERY MINIMAL...HOWEVER SCATTERED
THUNDERSTORMS ARE STILL POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION HAS BEEN REQUESTED FOR THIS AFTERNOON.

SK

In the hours before

Special weather statement, May 26, 5:45 PM EDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
545 PM EDT FRI MAY 26 2006

VAZ013-262245-
PULASKI-
INCLUDING THE CITY OF...PULASKI
545 PM EDT FRI MAY 26 2006

...STRONG THUNDERSTORMS THIS EVENING...

A STRONG THUNDERSTORM IN THE NORTHWEST CORNER OF PULASKI COUNTY
WILL MOVE EAST AT 25 MPH...AND WILL REACH PULASKI AROUND 6:00 PM.
EXPECT WINDS GUSTS UP TO 40 MPH...TORRENTIAL RAIN AND SMALL HAIL
WITH THIS STORM.
Local storm report, May 26, 5:48 PM EDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
548 PM EDT FRI MAY 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             CHATHAM                 36.82N 79.40W
05/26/2006  E0.75 INCH       PITTSYLVANIA       VA   TRAINED SPOTTER

            ALSO 4 INCH TREE LIMBS DOWN.

&&

HYSEL
Local storm report, May 26, 6:17 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
617 PM EDT FRI MAY 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     HAIL             8 W TURBEVILLE          36.62N 79.18W
05/26/2006  E0.75 INCH       HALIFAX            VA   PUBLIC

&&

HYSEL
Special weather statement, May 26, 6:30 PM EDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
630 PM EDT FRI MAY 26 2006

VAZ017-262330-
FLOYD-
INCLUDING THE CITY OF...FLOYD
630 PM EDT FRI MAY 26 2006

...STRONG THUNDERSTORMS IN FLOYD COUNTY THIS EVENING...

A STRONG THUNDERSTORM WILL MOVE SOUTHEAST THROUGH FLOYD COUNTY AT 30
MPH. THE STORM WILL PASS JUST NORTH OF ALUM RIDGE THEN REACH FLOYD
BY 7:00 PM. EXPECT VERY HEAVY RAIN...FREQUENT LIGHTNING...AND WIND
GUSTS OF 30 TO 40 MPH WITH THIS STORM.

AMS
Local storm report, May 26, 6:39 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
639 PM EDT FRI MAY 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     TSTM WND DMG     4 SW CLIMAX             36.84N 79.53W
05/26/2006                   PITTSYLVANIA       VA   EMERGENCY MNGR

            HOMES DAMAGED AND NUMEROUS TREES DOWN ON HIGHWAY 750
            NORTH OF HIGHWAY 57.

&&

HYSELL
Special weather statement, May 26, 7:02 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
702 PM EDT FRI MAY 26 2006

VAZ058-262315-
HALIFAX VA-
702 PM EDT FRI MAY 26 2006

...INSERT HEADLINE...

AT 658 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES WEST OF
CLOVER TO 7 MILES SOUTHEAST OF TURBEVILLE...MOVING EAST AT 35 MPH.
THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...DRYBURG AT 710 PM
EDT.

WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THIS LINE OF STORMS STORM.

DS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 3:32 PM EDTSevere Thunderstorm WarningRNKYadkin33 min
May 26, 7:19 PM EDTSevere Thunderstorm WarningRNKRockingham22 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.